Iowa, 2020

Damaging Winds in Iowa, July 7, 2020

July 7, 2020 · NWS DVN · 6 events in 2 counties and zones

The afternoon of July 7th, severe storms moved across northeast Iowa, bringing damaging winds and heavy rain. Tree branch and corn damage were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The afternoon of July 7th, severe storms moved across northeast Iowa, bringing damaging winds and heavy rain. Tree branch and corn damage were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 7, 1:38 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 7, 1:38 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
238 PM CDT Tue Jul 7 2020

.SYNOPSIS...
Issued at 1254 PM CDT Tue Jul 7 2020

A hot and humid airmass was located across our area this
afternoon. Cumulus clouds had formed and even some very isolated
pinprick showers and storms were found on the radar. Heat indices
in the mid 80s were found across the area. To the west, an outflow
boundary was moving east along with a MCV. These two features
along with diurnal heating will lead to showers and storms across
the area today.

&&

.SHORT TERM...(This Afternoon through Wednesday)
ISSUED AT 237 PM CDT Tue Jul 7 2020

Key Messages:

1. Isolated strong storms expected through the early evening.
2. Heat indices near 100 Wednesday across the area an advisory has
been issued.

Discussion:

As previously mentioned in update AFD, this MCV and OFB may
combine to increase coverage of storms across the area this
afternoon. SPC has shifted the marginal risk further south to
cover this threat. The latest microburst composite from the
mesoanalysis targets most of the area. Multicell storms will be
possible due to cold pool dynamics and weak background shear.

Overnight, temperatures remain warm and are expected to be even
warmer tomorrow across the area. Just a degree or two warmer than
today will put us near heat advisory criteria. After a few days of
near advisory, have issued advisory for tomorrow afternoon.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 232 PM CDT Tue Jul 7 2020

Key Messages:

1. Shower and thunderstorms are expected Thursday into Friday.
   SPC currently has a Marginal Risk for severe storms.

2. Very warm and humid conditions will persist through much of the
extended period.

3. Slight/low rain chances are expected Saturday afternoon through
Sunday, with dry conditions through Tuesday

Early Thursday morning through Friday afternoon, a cold front will
slowly move through the region with some development of showers and
thunderstorms. Likely to categorical chances remain forecast for
much of the CWA Thursday morning and afternoon. High end chances are
forecast into early Friday along and east of the MS River; as a
result of some possible timing differences with the fropa. The rain
should be ending from NW to SE Friday morning. Brief locally heavy
rainfall will be possible with the stronger storms.

Saturday afternoon through Sunday, several disturbances in NW flow
aloft will move through the region. The forecast blend currently has
slight/chance pops (20-40) for rain. Temperatures on Sunday will be
slightly lower than what we've seen lately, with highs mainly in the
83-86 range.

Monday and Tuesday, dry conditions are expected along with a gradual
increase in temperatures with daytime highs returning to the upper
80s to low 90s by Tuesday.

Beyond Tuesday, a prolonged period of much warmer and drier than
normal conditions are expected; provided the active track of any
organized storm systems isn't over the local area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1254 PM CDT Tue July 7 2020

VFR conditions expected at all TAF sites. There is a very low
chance for thunderstorms at the TAF sites today. Do not plan on
adding a tempo until it is clear these sites will see storms.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...14
AVIATION...Gibbs
Hazardous weather outlook, Jul 7, 10:36 AM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1136 AM CDT Tue Jul 7 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1136 AM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Very warm and humid conditions will be seen today with afternoon
heat index readings of 92 to 97.

Isolated afternoon and evening thunderstorms are possible.  There is
also a marginal risk for severe weather this afternoon and evening.
The main threat from any storm would be frequent lightning, hail to
the size of quarters and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Hot and humid conditions will be seen on Wednesday with
afternoon heat index readings around 100.

There may also be some isolated afternoon and evening thunderstorms
but no severe weather is expected on Wednesday.

The very warm and humid conditions will continue Thursday through
Monday with afternoon heat index readings in the 90s.

Thunderstorms will be possible each day through Sunday. The Storm
Prediction Center has a marginal risk of severe storms for
Thursday. Beyond Thursday it is too early to determine any severe
risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, Jul 7, 2:06 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
306 PM CDT Tue Jul 7 2020

IAC019-072045-
Buchanan-
306 PM CDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUCHANAN COUNTY
UNTIL 345 PM CDT...

At 306 PM CDT, a strong thunderstorm was located near Fairbank, or 9
miles northwest of Independence, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Independence, Jesup, Fairbank, Hazleton, Buchanan County Fairgrounds,
Otterville, Wapsipinicon Golf Course, Independence Airport, Fontana
County Park, Fontana Park and Littleton.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4257 9177 4243 9183 4245 9206 4247 9206
      4247 9208 4264 9208 4264 9184
TIME...MOT...LOC 2006Z 265DEG 20KT 4256 9202

Gibbs

The radar

The Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Linn

When
July 7, 4:00 PM CST
Where
Linn County, 2.05 mi E of Hiawatha
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.030, -91.640

A large tree limb was broken off outside of the TV news station.

Thunderstorm Wind, Linn

When
July 7, 4:00 PM CST
Where
Linn County, 1.47 mi NNW of Marion
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -91.610

A young healthy tree was split in half on Byson Road.

Thunderstorm Wind, Linn

When
July 7, 4:10 PM CST
Where
Linn County, 1.47 mi NNW of Marion
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.050, -91.610

Part of a large tree split off and fell on a trampoline. The branch was about 12 inches in diameter.

Thunderstorm Wind, Jones

When
July 7, 4:31 PM CST
Where
Jones County, 1.38 mi S of Langworthy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.180, -91.230

Several 3 to 5 inch tree limbs blown down.

Thunderstorm Wind, Jones

When
July 7, 4:40 PM CST
Where
Jones County, 1.38 mi S of Monticello
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.210, -91.200

Corn field flattened by thunderstorm winds.

Thunderstorm Wind, Jones

When
July 7, 4:50 PM CST
Where
Jones County, 0.86 mi SE of Anamosa
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.110, -91.270

Law enforcement relayed a report that a large tree branch snapped off and fell onto power polls in Anamosa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903580, 903581, 903582, 903584, 903585, 903586.